Alert archive / Montana / High Wind Watches in 2008

High Wind Watch 2, NWS Billings, MT

January 13, 2008Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind watch at Jan 13, 2008, 4:52 AM MST for Golden Valley County, Wheatland County, Montana. It took effect at Jan 14, 2008, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2008, 4:52 AM MST (11:52 UTC)
In effect from
Jan 14, 2008, 11:00 PM MST
Expired
Jan 13, 2008, 3:04 PM MST
In force
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Jan 13, 4:19 AM MST, 33 minutes earlier.

Area forecast discussion, Jan 13, 4:19 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MST SUN JAN 13 2008

.SHORT TERM...VALID FOR TDY AND MON...

BIGGEST CONCERN THIS FORECAST PERIOD WILL BE HIGH WIND POTENTIAL FOR
GAP FLOW AREAS AND PORTIONS OF THE WESTERN FORECAST AREA. A VIGOROUS
SYSTEM OFF THE BC COAST THIS MORNING WILL DIVE INTO THE NW U.S. MON
NIGHT DRIVING A STRONG COLD FRONT TOWARD THE AREA. WHILE THE
WRF...GFS...ECMWF ALL INITIALIZED WELL WITH THIS SYSTEM...THEY HAD
VARYING SOLUTIONS OF COLD FRONTAL TIMING MON NIGHT. THE WRF WAS THE
SLOWEST AND HAD THE FRONT BARELY ENTERING NW MT BY 12Z TUE. THE
ECMWF WAS THE FASTEST AND BROUGHT THE FRONT INTO THE WESTERN ZONES
BY 12Z TUE. THE LATEST SREF WAS SIMILAR TO THE ECMWF. GFS WAS IN THE
MIDDLE WITH THE FRONT APPROACHING THE NW ZONES BY TUE MORNING. BOTH
THE GFS AND ECMWF HAVE BEEN TRENDING SLOWER WITH THE FRONT.

WILL HAVE A LEE TROUGH SETTING UP LATE TONIGHT WHICH WILL COUPLE
WITH HIGH PRESSURE OVER SW WY/SE ID TO CREATE WINDY CONDITIONS IN
THE LIVINGSTON AND NYE AREAS. GFS/WRF HAD A PRESSURE GRADIENT ON
THE ORDER OF 12 MB BY 12Z MON WITH THE GRADIENT STRENGTHENING
DURING THE DAY ON MON AS STRONG 700 MB JET MOVES INTO NW MT. 700
MB JET WILL BE ON THE ORDER OF 80-90 KT MON NIGHT WHICH WAS VERY
STRONG. THIS JET WILL CAUSE A VERY TIGHT PRESSURE GRADIENT AND
WILL LIKELY CAUSE STRONGEST WINDS IN GAP FLOW AREAS ON MON NIGHT.
HAVE ISSUED HIGH WIND WARNING FOR GAP FLOW AREAS STARTING LATE
THIS EVENING AND CONTINUING THROUGH TUE MORNING. FROM JUDITH GAP S
TO N SWEET GRASS...WILL HAVE WINDS BELOW THE INVERSION INCREASING
TO 40-50 KT LATE MON NIGHT. THESE WINDS WILL POSSIBLY MIX TO THE
SURFACE AS STRONG DOWNWARD MOTION WILL BE OVER THESE AREAS. THUS
HAVE ISSUED HIGH WIND WATCH FOR THESE AREAS BEGINNING LATE MON
NIGHT. THE ISSUES WITH FRONTAL TIMING WILL AFFECT START AND END
TIMES OF HIGH WIND ISSUES BUT FOR NOW HAVE SIDED WITH GFS WHICH
REFLECTED A CONSENSUS FORECAST OF THE MODELS.

OTHERWISE...WAVE MOVING ACROSS THE REGION TODAY WILL COUPLE WITH
WARM ADVECTION...MOISTURE AND INSTABILITY TO BRING WIDELY SCATTERED
TO SCATTERED RAIN AND SNOW SHOWERS TO THE AREA. UPSLOPE FLOW WILL
BRING A LIKELIHOOD OF SNOW TO THE NE BIG HORNS. ONLY CHANGE TO POPS
WAS TO REMOVE THEM FAR E THRU 18Z BASED ON LATEST TIMING OF MOISTURE
INTO THIS AREA. AIRMASS WILL BE QUITE SIMILAR TO YESTERDAY/S AIRMASS
SO HAVE TRENDED TEMPS TOWARD YESTERDAY/S VALUES.

KEPT POPS SE THIS EVENING WITH DEPARTING MOISTURE. ADDED CHANCE OF
SNOW TO NE BIG HORNS DUE TO CONTINUED UPSLOPE FLOW AND MOISTURE.
OTHERWISE...WILL BE DRY UNDER UPPER RIDGE TIL FRONT AFFECTS AREA
LATE MON NIGHT. DUE TO SLOWER FRONTAL TIMING...HAVE LOWERED POPS.
LOWERED MINS A BIT OVER THE E TONIGHT BASED ON TRENDS IN THAT
AREA. MON STILL LOOKS QUITE WARM ALTHOUGH TEMPS WILL ULTIMATELY
DEPEND ON HOW MUCH MIXING CAN OCCUR IN LOW LEVELS. ARTHUR

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS STILL IN GOOD AGREEMENT FOR A STRONG COLD FRONT TO MOVE
THROUGH ON TUESDAY BRINGING COOLER WEATHER THROUGH THE REST OF
THE WEEK. THE MAIN DIFFERENCES BETWEEN THE GFS AND ECMWF IS HOW
COLD IT WILL GET THIS NEXT WEEK AND HOW MUCH IT WILL WARM BY THE
END OF THE WEEK.

STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. STILL
SOME TIMING ISSUES BETWEEN THE MODELS BUT AT ANY RATE IT WILL BE
WINDY BEHIND THE FRONT WHEN IT MOVES THROUGH. HIGH WIND WATCH
WILL CONTINUE THROUGH TUESDAY 18Z. SOME OTHER AREAS ACROSS THE
NORTH AND EAST WILL ALSO HAVE TO BE WATCHED FOR POSSIBLE HIGH
WINDS BEYOND TUESDAY 18Z BUT STILL TOO FAR OUT FOR WATCH FOR
THOSE AREAS. THE FRONT WILL ALSO BRING THE CHANCE FOR PRECIP FOR
ALL AREAS ON TUESDAY. DID BACK OFF A BIT ON POPS ACROSS THE EAST
ON TUESDAY MORNING AS MAIN PRECIP WITH THE FRONT WILL NOT REACH
THERE UNTIL THE AFTERNOON. AFTER THE FRONT MOVES THROUGH...AN
UNSTABLE NORTHWEST FLOW WILL SETUP OVER THE AREA BRINGING A
CHANCE OF PRECIP TO THE AREA EVERYDAY IN THE EXTENDED. THE BEST
CHANCES FOR SNOW AT THIS POINT SEEM TO BE EAST OF BILLINGS AS A
BAROCLINIC ZONE WILL LOOK TO SETUP. THE MOUNTAINS WILL ALSO SEE A
GOOD CHANCE OF SNOW THROUGH THE PERIOD.

THE NEXT BIG SYSTEM LOOKS TO MOVE THROUGH ON SUNDAY AS A STRONG
ARCTIC WILL MOVE INTO THE REGION. THE MODELS HAVE SHOWN THIS THE
PAST SEVERAL DAYS...SO CONFIDENCE IS BUILDING IN THIS FEATURE.
THIS SYSTEM WILL BRING A GOOD CHANCE OF SNOW TO THE FORECAST AREA
AND ALSO THE COLDEST TEMPERATURES OF THE SEASON SO FAR. IF THIS
PATTERN HOLDS...HIGH TEMPERATURES WILL NOT GET ABOVE ZERO FOR
SEVERAL DAYS. THIS IS DEFINITELY SOMETHING THAT WILL HAVE TO BE
WATCHED. SOLUM

&&

.AVIATION...

A FEW LIGHT SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA TODAY WITH THE BEST CHANCES OVER THE MOUNTAINS. MAINLY VFR
CONDITIONS WILL PREVAIL WITH A FEW AREAS SEEING MVFR CONDITIONS.
THESE SNOW SHOWERS WILL CONTINUE INTO THE EVENING BEFORE
DISSIPATING. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 045 034/050 034/037 012/026 016/029 015/033 019/031
    2/W 00/U    03/O    22/S    22/S    22/S    22/S
LVM 041 034/047 035/036 011/023 015/030 016/033 020/033
    2/W 00/N    26/S    22/S    33/S    22/S    22/S
HDN 046 026/047 030/037 010/027 012/032 010/033 013/032
    4/W 00/U    03/S    22/S    33/S    22/S    22/S
MLS 039 015/046 022/034 007/023 008/024 006/028 010/029
    2/J 00/U    03/S    22/S    33/S    22/S    22/S
4BQ 042 017/046 022/035 007/022 007/025 007/028 009/029
    3/W 20/U    03/S    22/S    33/S    22/S    22/S
BHK 036 011/044 015/033 009/018 002/019 003/021 006/023
    2/J 20/U    03/S    22/S    33/S    22/S    22/S
SHR 039 026/044 026/035 010/024 007/028 010/032 012/030
    3/W 00/U    03/S    22/S    33/S    32/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
      MORNING FOR ZONES 28-41-63.
     HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
      MST TUESDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 12, 3:55 PM MST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
355 PM MST SAT JAN 12 2008

MTZ030>033-036-037-058-132300-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
355 PM MST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL CROSS THE REGION TUESDAY. THIS FRONT
WILL USHER IN MUCH COLDER AIR INTO THE AREA THROUGH THE END OF THE
WEEK. TEMPERATURES ON MONDAY WILL CLIMB WELL INTO THE 40S TO LOWER
50S. AFTER THE COLD FRONT PASSES THROUGH THE AREA...READINGS BY
TUESDAY AFTERNOON WILL BE IN THE 30S...AND HIGHS ON WEDNESDAY ONLY
IN THE TEENS AND 20S. IT WILL ALSO BE WINDY TUESDAY THROUGH
WEDNESDAY WHICH WILL COMBINE WITH THE COLDER AIR TO PRODUCE WIND
CHILLS BELOW ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-132300-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
355 PM MST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ALONG THE FRONT
RANGE OF THE BEARTOOTH MOUNTAINS LATE SUNDAY NIGHT. WIND SPEEDS
ARE EXPECTED TO INCREASE MONDAY AND MONDAY NIGHT WITH INDICATIONS
OF SUSTAINED WIND SPEEDS OF 60 T0 65 MPH WITH GUSTS AROUND 85 MPH
DEVELOPING IN THE AREAS AROUND LIVINGSTON AND NYE. STRONG WINDS
WILL CONTINUE UNTIL A STRONG COLD FRONT MOVES THROUGH THE AREA
WHICH IS CURRENTLY FORECAST TO BE MID MORNING ON TUESDAY. CHANGES
IN THE ARRIVAL OF THIS COLD FRONT WILL SIGNIFICANTLY IMPACT THE
ONSET AND ENDING TIME OF THIS STRONG WIND EVENT. DRIVERS OF HIGH
PROFILE VEHICLES PLANING TRAVEL THROUGH SOUTH CENTRAL MONTANA LATE
SUNDAY THROUGH TUESDAY SHOULD CONSIDER POSTPONING TRAVEL OR TAKING
AN ALTERNATE ROUTE. EXTREME CROSSWINDS ARE PROBABLE ALONG PORTIONS
OF I-90 BETWEEN SPRINGDALE AND LIVINGSTON SHOULD FORECAST WIND
SPEEDS OCCUR.

A STRONG COLD FRONT WILL CROSS THE REGION TUESDAY. THIS FRONT
WILL USHER IN MUCH COLDER AIR INTO THE AREA THROUGH THE END OF
THE WEEK. TEMPERATURES ON MONDAY WILL CLIMB WELL INTO THE 40S TO
LOWER 50S. AFTER THE COLD FRONT PASSES THROUGH THE AREA...READINGS
BY TUESDAY AFTERNOON WILL BE IN THE 30S...AND HIGHS ON WEDNESDAY
ONLY IN THE TEENS AND 20S. IT WILL ALSO BE WINDY TUESDAY THROUGH
WEDNESDAY WHICH WILL COMBINE WITH THE COLDER AIR TO PRODUCE WIND
CHILLS BELOW ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 4:52 AM MSTHigh Wind WarningBYZGolden Valley, Park, Stillwater, Sweet Grass, Wheatland61 hr

Nearby

High Wind Watches in Montana, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.